Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 110, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 4, 2012, 7:35 PM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 70 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 7:35 PM CDT (00:35 UTC)
- Expired
- Sep 4, 2012, 8:45 PM CDT
- In force
- 70 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Clayton County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:38 PM CDT | TORNADO | 2 Nw Bloomington, WI | PRELIMINARY RATING OF EF2 GIVEN WITH ROOF TORN OFF HOUSE...GARAGE COLLAPSE...OUTBUILDINGS DESTROYED AND TREES SNAPPED. TORNADO LASTED 2 MIN AND NEVER LEFT PROPERTY. |
| Sep 4, 7:40 PM CDT | TORNADO | Patch Grove, WI | MULTIPLE REPORTS OF TORNADO ON THE GROUND. |
| Sep 4, 8:03 PM CDT | TSTM WND GST 48 | 1 Ene Boscobel, WI | |
| Sep 4, 8:05 PM CDT | TSTM WND GST 70 | Glen Haven, WI | SEVERAL REPORTS OF 70 MPH GUSTS ACROSS NORTHERN AND WESTERN GRANT COUNTY. COMMUNITIES INCLUDE GLEN HAVEN...BAGLEY...BLOOMINGTON |
| Sep 4, 8:15 PM CDT | HAIL 1.25 | 2 Se Patch Grove, WI | OFF DUTY DISPATCHER REPORTED HAIL 1 TO 1.25 INCHES. SOME OF IT WAS CLUMPED TOGETHER WITH 3 TO 5 STONES. A FEW OF THOSE HIT HIS CAR AND CAUSED DAMAGE. |
| Sep 4, 8:30 PM CDT | HAIL 1 | 4 W Lancaster, WI | |
| Sep 4, 8:35 PM CDT | TSTM WND GST 46 | Platteville, WI | |
| Sep 4, 8:35 PM CDT | TSTM WND GST 60 | Glen Haven, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS53 KARX 050035
SVRARX
IAC043-WIC043-050145-
/O.NEW.KARX.SV.W.0110.120905T0035Z-120905T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT TUE SEP 4 2012
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLAYTON COUNTY IN NORTHEAST IOWA...
GRANT COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 845 PM CDT
* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM MUSCODA TO
BOSCOBEL TO MARQUETTE...MOVING SOUTH AT 30 MPH. THESE STORMS CAN
PRODUCE PING PONG BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. IN ADDITION...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BLOOMINGTON...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
FENNIMORE AND PORTERS BRIDGE AROUND 750 PM...
BLOOMINGTON AROUND 755 PM...
GUTTENBERG AND LANCASTER AROUND 805 PM...
CASSVILLE AROUND 820 PM...
PLATTEVILLE AROUND 825 PM...
DICKEYVILLE AROUND 840 PM...
CUBA CITY AND HAZEL GREEN AROUND 845 PM...
THIS WARNING REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR
WEST CENTRAL GRANT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
4308 9129 4308 9118 4300 9116 4299 9106
4307 9093 4307 9087 4312 9075 4317 9069
4321 9054 4320 9042 4251 9042 4250 9043
4250 9063
TIME...MOT...LOC 0032Z 344DEG 26KT 4316 9037 4307 9086
4303 9123
WIND...HAIL 70MPH 1.50IN
$$
AJ3 follow-up statements
565
WWUS53 KARX 050058
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT TUE SEP 4 2012
IAC043-WIC043-050145-
/O.CON.KARX.SV.W.0110.000000T0000Z-120905T0145Z/
CLAYTON IA-GRANT WI-
758 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT AND
EASTERN CLAYTON COUNTIES UNTIL 845 PM CDT...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM HIGHLAND TO
LANCASTER TO GARNAVILLO...MOVING SOUTH AT 35 MPH. THESE STORMS CAN
PRODUCE PING PONG BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. IN ADDITION...A TORNADIC THUNDERSTORM WAS LOCATED NEAR
BLOOMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM ALSO CAN
PRODUCE PING PONG BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
LANCASTER AROUND 800 PM...
GUTTENBERG AROUND 805 PM...
CASSVILLE AROUND 815 PM...
PLATTEVILLE AROUND 820 PM...
DICKEYVILLE AROUND 830 PM...
CUBA CITY AROUND 835 PM...
HAZEL GREEN AROUND 845 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
4308 9129 4308 9118 4300 9116 4299 9106
4307 9093 4307 9087 4312 9075 4317 9069
4321 9054 4320 9042 4251 9042 4250 9043
4250 9063
TIME...MOT...LOC 0054Z 341DEG 30KT 4299 9030 4290 9078
4286 9115
WIND...HAIL 70MPH 1.50IN
$$
AJ499
WWUS53 KARX 050111
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT TUE SEP 4 2012
IAC043-WIC043-050145-
/O.CON.KARX.SV.W.0110.000000T0000Z-120905T0145Z/
CLAYTON IA-GRANT WI-
811 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT AND
EASTERN CLAYTON COUNTIES UNTIL 845 PM CDT...
AT 806 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM GUTTENBURG TO LANCASTER TO UNION...
MOVING SOUTH AT 35 MPH. THESE STORMS CAN PRODUCE PING PONG BALL SIZE
HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. LOCAL LAW
ENFORCEMENT OFFICIALS HAVE ALREADY REPORTED WINDS OF 70 MPH IN
BAGLEY...NEW HAVEN AND BLOOMINGTON.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
CASSVILLE AROUND 815 PM...
PLATTEVILLE AROUND 820 PM...
DICKEYVILLE AROUND 830 PM...
CUBA CITY AROUND 835 PM...
HAZEL GREEN AROUND 845 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
4308 9129 4308 9118 4300 9116 4299 9106
4307 9093 4307 9087 4312 9075 4317 9069
4321 9054 4320 9042 4251 9042 4250 9043
4250 9063
TIME...MOT...LOC 0109Z 341DEG 30KT 4287 9025 4278 9072
4274 9109
WIND...HAIL 70MPH 1.50IN
$$
AJ235
WWUS53 KARX 050136
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT TUE SEP 4 2012
IAC043-WIC043-050145-
/O.CON.KARX.SV.W.0110.000000T0000Z-120905T0145Z/
CLAYTON IA-GRANT WI-
836 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT AND
EASTERN CLAYTON COUNTIES UNTIL 845 PM CDT...
LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED GOLF BALL SIZE HAIL
AND WINDS OF 60 MPH CAUSING DAMAGE THROUGH THE NORTHERN PART OF
GRANT COUNTY WITH THE THUNDERSTORMS.
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM BELMONT TO
LANCASTER TO CASSVILLE...MOVING SOUTH AT 20 MPH. THESE STORMS CAN
PRODUCE LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
POTOSI AND PLATTEVILLE AROUND 840 PM...
DICKEYVILLE AND CUBA CITY AROUND 845 PM...
THIS WARNING WILL LIKELY BE EXTENDED IN TIME PAST THE 845 PM
EXPIRATION AS MORE STORMS ARE FORECAST TO MOVE INTO THE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS AND HAIL...WHICH
WILL UPROOT TREES...DOWN POWER LINES...AND PRODUCE WIDESPREAD DAMAGE
TO BUILDINGS AND VEHICLES. EVACUATE MOBILE HOMES AS THEY MAY BE
OVERTURNED. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
4308 9129 4308 9118 4299 9115 4299 9106
4307 9093 4298 9068 4294 9043 4250 9043
4251 9063
TIME...MOT...LOC 0133Z 355DEG 19KT 4278 9039 4274 9069
4271 9101
WIND...HAIL 70MPH 1.75IN
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:37 PM CDT, 58 minutes earlier.
Area forecast discussion, Sep 4, 6:37 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 637 PM CDT TUE SEP 4 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT 256 PM CDT TUE SEP 4 2012 MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING AND ASSOCIATED SEVERE WEATHER POTENTIAL. CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF 2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE. STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX SOUNDING. TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH. REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE. TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM. REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE... THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY 00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS. WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES. SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA. WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S. THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE 04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO 6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT RAINS ALL DAY LIKE THE NAM. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY 256 PM CDT TUE SEP 4 2012 04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY. INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND. CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY... THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY. WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP SEEING SOME UPPER 30S. FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA. WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN. && .AVIATION...TONIGHT AND WEDNESDAY 637 PM CDT TUE SEP 4 2012 CURRENT CONVECTION SHOULD PUSH EAST OF THE KLSE BETWEEN 00 AND 01Z...GIVING WAY TO CLEAR SKIES AND GENERALLY WESTERLY WINDS. NEXT FOCUS IS ON OVERNIGHT CONVECTION EXPECTED TO FIRE UP ACROSS SOUTHERN MINNESOTA AT THE NOSE OF THE 850 MB MOISTURE TRANSPORT AND AHEAD OF SURFACE COLD FRONT. STORMS SHOULD DEVELOP AROUND 06Z...AND THEN PUSH EAST ACROSS THE TAF SITES THROUGH AROUND 12Z. ONE CONCERN FOR THE OVERNIGHT GIVEN THIS EVENING/S RAINFALL IS DENSE FOG AT KLSE. IF SKIES REMAIN CLEAR EARLY ON AND WITH LIGHT WINDS...COULD SEE SOME PATCHY RIVER VALLEY FOG AT KLSE. THIS WILL NEED TO BE CLOSELY MONITORED. CONTINUED PREVIOUS FORECAST FOR THE MOST PART...EXCEPT ADDED A VICINITY SHOWER BETWEEN 13-15Z. WINDS WILL SHIFT TO THE NORTH BEHIND COLD FRONTAL PASSAGE AN SKIES WILL BECOME CLEAR WITH SOME GUSTY WINDS POSSIBLY UP TO 20 KTS AT KRST. && .ARX WATCHES/WARNINGS/ADVISORIES... 256 PM CDT TUE SEP 4 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...ZT
Hazardous weather outlook, Sep 4, 4:46 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 446 PM CDT TUE SEP 4 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 446 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT LOOK FOR THUNDERSTORMS TO AFFECT MUCH OF THE AREA BEFORE 8 PM. THESE STORMS WILL BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. SOME OF THE HAIL COULD BE THE SIZE OF GOLFBALLS OR LARGER. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA AND SOUTHERN MINNESOTA LATE THIS EVENING...THEN EXPAND INTO SOUTHWEST AND CENTRAL WISCONSIN AFTER MIDNIGHT. THESE STORMS ALSO HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS... HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. A FEW STORMS MAY STILL BE SEVERE AS THEY TRACK TO THE EAST WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE NOT EXPECTED TO BE VERY WIDESPREAD AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED UNTIL 8 PM...AND POSSIBLY AGAIN LATE TONIGHT INTO WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. HALBACH/ZT/AJ
In the hours before
Local storm report, Sep 4, 7:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST RED MOUND 43.46N 91.15W
09/04/2012 E80 MPH VERNON WI FIRE DEPT/RESCUE
&&
ADAMSLocal storm report, Sep 4, 7:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG GREENWOOD 44.77N 90.60W
09/04/2012 CLARK WI AMATEUR RADIO
TREE DOWN NEAR THE POST OFFICE IN GREENWOOD.
&&
WETENKAMPLocal storm report, Sep 4, 7:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG LOYAL 44.74N 90.50W
09/04/2012 CLARK WI AMATEUR RADIO
SEVERAL SMALL TREES DOWN AROUND TOWN.
&&
WETENKAMPLocal storm report, Sep 4, 7:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL SPRING GROVE 43.56N 91.64W
09/04/2012 E2.50 INCH HOUSTON MN PUBLIC
&&
ADAMSLocal storm report, Sep 4, 7:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
729 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL NEW ALBIN 43.50N 91.29W
09/04/2012 M1.75 INCH ALLAMAKEE IA BROADCAST MEDIA
RELAYED BY KWWL
&&
ZTLocal storm report, Sep 4, 7:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG RICHLAND CENTER 43.34N 90.38W
09/04/2012 RICHLAND WI LAW ENFORCEMENT
TREES DOWN ON NORTH EDGE OF RICHLAND CENTER
&&
JLRThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 60 min |
| Sep 4, 7:10 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 65 min |
| Sep 4, 7:41 PM CDT | Tornado Warning | ARX | Grant | 34 min |
| Sep 4, 8:09 PM CDT | Flash Flood Warning | ARX | Crawford, Grant | 6 hr |
| Sep 4, 8:51 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 39 min |
| Sep 5, 1:48 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 27 min |
| Sep 5, 1:51 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 5, 1:59 AM CDT | Flash Flood Warning | ARX | Crawford, Grant | 3 hr |
| Sep 4, 7:06 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 24 min |
| Sep 4, 10:10 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 65 min |
| Sep 4, 10:42 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 33 min |
| Sep 4, 11:09 PM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 5 hr |
| Sep 4, 11:14 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 46 min |
| Sep 4, 11:36 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 47 min |
| Sep 4, 11:59 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 61 min |
| Sep 5, 12:12 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 63 min |
| Sep 5, 12:31 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 44 min |
| Sep 5, 1:06 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 24 min |
| Sep 5, 1:28 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.